Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 261, NWS Atlanta, GA

May 7, 2009Henry County, Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 7, 2009, 5:26 PM EDT for Henry County, Newton County, Rockdale County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2009, 5:26 PM EDT (21:26 UTC)
Expired
May 7, 2009, 5:50 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Henry County, GA, Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 47 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:30 PM EDTHAIL 0.755 Ne Stockbridge, GAREPORTED BY MOTORIST AT HWY 138 AND WHITE DR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 072126
SVRFFC
GAC151-217-247-072215-
/O.NEW.KFFC.SV.W.0261.090507T2126Z-090507T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN NORTH CENTRAL GEORGIA
  WESTERN NEWTON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHERN ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND   
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 2 MILES NORTH 
  OF STOCKBRIDGE...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTERDALE AND OXFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3364 8423 3365 8422 3364 8414 3362 8412
      3367 8409 3366 8386 3345 8389 3349 8428
      3355 8428 3359 8424 3365 8428
TIME...MOT...LOC 2126Z 276DEG 24KT 3358 8419

$$
1 follow-up statement
000 
WWUS52 KFFC 072150
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT THU MAY 7 2009

GAC151-217-247-072159-
/O.CAN.KFFC.SV.W.0261.000000T0000Z-090507T2215Z/
HENRY GA-NEWTON GA-ROCKDALE GA-
550 PM EDT THU MAY 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCKDALE...WESTERN
NEWTON AND NORTHERN HENRY COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...GUSTY WINDS 
UP TO 40 MPH...VERY HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE 
WITH THIS STORM THROUGH 615 PM EDT.

IF YOU SAW WIND DAMAGE...HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3364 8423 3365 8422 3364 8414 3362 8412
      3367 8409 3366 8386 3345 8389 3349 8428
      3355 8428 3359 8424 3365 8428
TIME...MOT...LOC 2149Z 276DEG 24KT 3356 8401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:48 PM EDT, 38 minutes earlier.

Area forecast discussion, May 7, 4:48 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT THU MAY 7 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ZONAL FLOW ALOFT CONTINUES ACROSS THE AREA. ISOLATED...MAINLY
DIURNALLY DRIVEN CONVECTION HAS FIRED ACROSS THE AREA THIS
AFTERNOON AND THIS WILL CONTINUE THROUGH THIS EVENING...
DIMINISHING BY MIDNIGHT. ANOTHER IMPULSE MOVING ACROSS THE
TENNESSEE VALLEY WILL PUSH A SURFACE FRONT NORTH OF THE AREA CLOSER
TO TO NORTH GEORGIA...INCREASING POPS ACROSS NORTH GEORGIA
TOMORROW AND SATURDAY. NAM/GFS INDICATING ENOUGH INSTABILITY
ACROSS THE AREA THAT AN ISOLATED CELL MAY APPROACH SEVERE LIMITS
TOMORROW AFTERNOON. MAV/MET TEMPERATURES AND CLOSE AND BASED UPON
LOCAL BIASES WILL GO WITH A BLEND OF GUIDANCE THIS FORECAST
PERIOD.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SOME DIFFERENCES NOTED IN EXTENDED MODELS...CANADIAN AND GFS IN
BETTER AGREEMENT WITH THE STRENGTH AND POSITION OF THE SHORT WAVE
MOVING ACROSS THE OHIO VALLEY INTO NEW ENGLAND ON MONDAY AND HAVE
LEANED TOWARD THESE SOLUTIONS. ZONAL FLOW ALOFT WITH PROGRESSIVE
IMPULSES CONTINUE ACROSS THE AREA THROUGH THE WEEKEND. THESE
IMPULSES SLOWLY PUSH THE SURFACE FRONT...AND INCREASING POPS...
INTO SOUTH GEORGIA THROUGH MONDAY MORNING. A STRENGTHENING SHORT WAVE
MOVING ACROSS THE OHIO VALLEY ON MONDAY PUSHES THE FRONT SOUTH OF
THE AREA MONDAY AFTERNOON AS SURFACE HIGH PRESSURE AND UPPER LEVEL
RIDGING BUILD INTO THE AREA TUESDAY AND WEDNESDAY. WILL KEEP THE
MID WEEK DRY...WITH POPS INCREASING OVER NORTHWEST GEORGIA
THURSDAY AS THE SURFACE HIGH SHIFTS OFF THE SOUTHEAST COAST
INCREASING MOISTURE ACROSS THE AREA AND THE UPPER RIDGE FLATTENS
ALLOWING AN IMPULSE TO APPROACH NORTHWEST GEORGIA. GUIDANCE
TEMPERATURES SHOW NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED
PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  84  65  88  62 /  20  30  10  20  20
ATLANTA         66  84  66  84  63 /  20  20  10  20  20
BLAIRSVILLE     59  80  60  81  56 /  20  40  30  30  30
CARTERSVILLE    62  84  61  83  59 /  20  30  20  20  30
COLUMBUS        66  88  67  90  67 /  20  10   5   5   5
GAINESVILLE     66  84  65  85  61 /  20  30  20  20  20
MACON           66  89  64  91  66 /  20  10   5   5   5
ROME            63  87  65  86  63 /  20  30  30  30  30
PEACHTREE CITY  62  86  61  87  62 /  20  20   5  10  20
VIDALIA         65  90  65  90  67 /  20  10   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, May 7, 4:59 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT THU MAY 7 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
459 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
A SERIES OF WEAK UPPER DISTURBANCES WILL INTERACT WITH A
WARM...MOIST AND UNSTABLE AIRMASS TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA MAINLY
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT
LIGHTNING.

.DISCUSSION...
THE COMBINATION OF AFTERNOON HEATING AND OUT-FLOW BOUNDARIES FOR
EARLIER SHOWERS AND THUNDERSTORMS WILL REMAIN THE FOCUS FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. INSTABILITY IS EXPECTED TO REMAIN WEAK...
SO ANY THUNDERSTORM THAT DEVELOPS WILL REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 7, 5:01 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT THU MAY 7 2009

GAZ038-039-072130-
501 PM EDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
WILKES AND OGLETHORPE COUNTIES UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WILKES AND OGLETHORPE COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SANDY CROSS...POINT PETER...VESTA...
JACKSONS CROSSROADS...TIGNALL...MALLORYSVILLE...NORMAN...FLORAL
HILL...DELHI AND DANBURG.
Special weather statement, May 7, 5:22 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT THU MAY 7 2009

GAZ046-057-072145-
522 PM EDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
HENRY AND ROCKDALE COUNTIES UNTIL 545 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF STOCKBRIDGE...MOVING
EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
HENRY AND ROCKDALE COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE HIDDEN VALLEY PARK...STOCKBRIDGE...PANOLA
MOUNTAIN STATE PARK...EAGLES LANDING...RICHARDSON PARK AND
KELLEYTOWN.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:28 PM EDTAreal Flood WarningFFCEmanuel, Jefferson24 hr
May 7, 5:13 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.